Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 178, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 11, 2009, 8:09 PM CDT for Cumberland County, Metcalfe County, Monroe County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2009, 8:09 PM CDT (01:09 UTC)
- Expired
- Jun 11, 2009, 8:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
Counties Cumberland County, KY, Metcalfe County, KY, Monroe County, KY
The radar
The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 4:47 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2096 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:00 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 11, 6:00 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 700 PM EDT THU JUN 11 2009 .UPDATE FOR 00Z TAFS... SHORT TERM (TNGT AND FRI)... SHRTWV TROF/LEADING EDGE OF DRYING IN WATER VAPOR IMAGERY... CURRENTLY EXTENDING FROM CNTRL INDIANA TO CENTRAL KY WITH SLOWLY WEAKENING...BUT RAPIDLY MOVG MCS IN THE ERN 1/2 OF OUR FA. THERE ARE NO SVR STMS WITHIN MCS...JUST HEAVY RAINMAKERS...THAT SHUD EXIT TO THE EAST BY LATE AFTN. UPSTREAM...IN WAKE OF TROF PASSAGE... PRECIPITABLE WATER VALUES HAD DROPPED TO ABOUT 1.5...HAD BEEN ARND 2 INCHES...AND SCT TSTMS WERE DEVELOPING WITH HEATING...WHERE SB CAPES HAD RISEN TO ABOUT 2500 J/KG. BASED ON FCST SOUNDINGS SHOWING AN INFLUX OF MUCH DRIER AIR IN THE MID LEVELS...THESE STORMS COULD BE BOTH HIGH WIND AND HAIL PRODUCERS...BUT SHOULD REMAIN SCT IN NATURE. OUR LOCAL WRF SHOWS THE CURRENT TSTM AREAS VERY WELL IN OUR ERN FA AND ACRS IL/SW INDIANA AND WILL FOLLOW...AT LEAST FOR TNGT...FOR THIS FCST. BASED ON THIS AND UPSTREAM RADAR...WOULD EXPECT SCT STORMS TO REACH IN THE LOUISVILLE AND BOWLING GREEN VCNTYS BY 20Z AND LEX BY 00Z. THINK COVERAGE/STRENGTH OF STORMS SHUD BE GREATEST ARND 00Z...THEN BEGIN TO WANE WITH PASSING UPR LEVEL SUPPORT/INSTABILITY. WILL FOLLOW PREV FCST WITH SCT POP TERMINOLOGY THIS EVE FOR OUR ENTIRE FA...THEN END CHCS ACRS THE NORTH...KEEP SLGT CHC IN THE SOUTH AFTER MIDNIGHT AS WEAK CDFNT SAGS SEWD. STARTING FRIDAY...FRONT SHOULD BE POSITIONED SOUTHEAST OF OUR FA ...BUT WILL HOLD ONTO SLIGHT CHC POPS ACROSS THE SERN CWA EARLY AND KEEP CONDITIONS DRY THEREAFTER. WITH THE FRONT JUST TO THE SOUTH OF THE CWA...SHOWERS AND STORMS MAY DEVELOP ALONG THE BOUNDARY FRIDAY AFTERNOON CLOSE TO THE TN/KY BORDER. FOR NOW...WILL LEAVE IT DRY IN THE SOUTH...CONSISTENT WITH PREVIOUS FCST. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... FRIDAY NIGHT THROUGH MONDAY NIGHT... FAIRLY FLAT UPPER LEVEL FLOW IS EXPECTED AT THE BEGINNING OF THE PD. AS MID-LEVEL RIDGE BEGINS TO DEVELOP ACROSS TEXAS...UPPER FLOW WILL BECOME MORE NORTHWESTERLY WITH TIME. SFC FRONTAL BOUNDARY THAT WE HAVE BEEN DEALING WITH IN THE LAST FEW DAYS WILL PUSH SOUTH OF THE REGION AND THEN RETREAT BACK TO THE NORTHEAST DURING THE PD. THESE FEATURES ALONG WITH SEVERAL WAVES RIDING THROUGH WITHIN THE MEAN FLOW SUGGEST MORE CHANCES OF SHOWER AND STORMS ACROSS THE AREA. TIMING OF THE INDIVIDUAL WAVES WILL BE DIFFICULT AS THE NUMERICAL MODELS OFTEN STRUGGLE WITH THESE FEATURES. AS FLOW BECOMES NORTHWESTERLY...COMBINATION OF DAYTIME HEATING WILL LIKELY RESULT IN SCATTERED CONVECTION DURING THE AFTERNOON AND EVENING HOURS. FROM A MODEL SOLUTION PERSPECTIVE...THE BEST CHANCES FOR SHOWERS AND STORMS LOOKS TO BE ON SUNDAY WHEN A PERTURBATION IS FCST TO MOVE SOUTHEAST THROUGH THE REGION. AS I ALLUDED TO IN YESTERDAYS DISCUSSION...FROM A PATTERN RECOGNITION STANDPOINT...WERE GOING TO BE IN THE NORTHWEST FLOW WITH SEVERAL CHANCES OF SEEING A COUPLE OF MCSS COMING DOWN THE PIKE. THIS MAY RESULT IN HIGH WATER ISSUES OVER TIME...SHOULD THESE FEATURES TRACK OVER THE SAME AREA. GIVEN THE LOW CONFIDENCE IN TIMING OF THE INDIVIDUAL WAVES...HAVE GENERALLY PUT IN A DIURNAL CURVE FOR POPS...WITH THE HIGHEST CHANCES IN THE AFTERNOON/EVENING AND DRIER CONDITIONS DURING THE LATE NIGHT AND EARLY MORNING HOURS. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PD WITH HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS IN THE MID TO UPPER 60S. GENERALLY STUCK CLOSE THE THE ENSEMBLE MEAN FOR TEMPS...WHICH IS GOOD AGREEMENT WITH THE PREVIOUS FCST. TUESDAY THROUGH THURSDAY... CONSENSUS OF THE LONG RANGE DETERMINISTIC AND ENSEMBLE SOLUTIONS CONTINUE TO AGREE ON DEVELOPING A LARGE MID LEVEL RIDGE ACROSS THE MID-MISSISSIPPI VALLEY. THIS RIDGE IS FCST TO MOVE EASTWARD WITH TIME AND INTO THE OHIO VALLEY TOWARD THE END OF THE PD. MUCH OF KY WILL BE IN THE NE PERIPHERY OF THIS RIDGE ON TUESDAY. SEVERAL DISTURBANCES ARE PROGGED TO MOVE WITHIN THE FLOW SETTING THE STAGE FOR SEVERAL ROUNDS/CLUSTERS OF STORMS TO MOVE THROUGH THE REGION. THE BEST CHANCE LOOKS TO BE TUESDAY AS A WAVE DROPS THROUGH. AFTER THAT...THE RIDGE AXIS GETS INTO THE REGION PUSHING THE STORM TRACK TO OUR EAST AND NORTHEAST. LEANED HEAVILY ON A 50/50 BLEND OF THE GFS AND EURO HERE AS THEY ARE IN PRETTY GOOD AGREEMENT...BUT AS USUAL...THERE IS SOME TIMING DIFFERENCES WITH RESPECT TO THE WAVES COMING THROUGH ON TUES. PLAN ON KEEPING WED/THU DRY AT THIS POINT. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PD WITH HIGHS IN THE 80S AND LOWS IN THE UPPER 60S. HIGHS IN THE UPPER 80S TO AROUND 90 ARE POSSIBLE BY WED/THU DEEPENING ON HOW FAR THE RIDGE BUILDS INTO THE AREA. && .AVIATION (12/00Z TAFS)... CLUSTER OF THUNDERSTORMS MOVING THROUGH SOUTHERN INDIANA AND CENTRAL KENTUCKY WILL CONTINE THROUGH AT LEAT 06Z. THESE STROMS WILL BE CAPABLE OF PRODUCING WINDS TO 45 MPH... GOLF BALL SIZE HAIL... AND VERY HEAVY RAIN REDUCING VSBYS TO LESS THAN 1/2 MILE. AFTER 06Z A WEAK FRONT SHOULD DROP SOUTH TO THE KY/TN BORDER WHICH WILL END THE PRECIPITATION ACROSS THE REGION HOWEVER I EXPECT IFR CIGS THROUGH 15Z. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...KIRKPATRICK LONG TERM....MRJ AVIATION.....JA
Hazardous weather outlook, Jun 11, 5:05 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 605 PM EDT THU JUN 11 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-120930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 345 PM EDT (245 PM CDT) THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK ARA THIS EVENING. SOME OF THE STORMS WILL BE SEVERE WITH GUSTY WINDS... HAIL TO 1 INCH ... DANGEROUS CLOUD TO GROUND LIGHTNING... AND VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST SECTIONS OF THE OUTLOOK AREA FRIDAY. THE LATEST FORECASTS INDICATE THAT A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXISTS FROM SATURDAY THROUGH TUESDAY. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS...GUSTY WINDS...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY CASES OF FLOODING...STRONG WINDS...AND HAIL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. DK/MJ/JA
In the hours before
Local storm report, Jun 11, 7:36 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
836 PM EDT THU JUN 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG 5 NE SMITHS GROVE 37.10N 86.14W
06/11/2009 EDMONSON KY AMATEUR RADIO
NEAR THE INTERSECTION OF US 31W AND HIGHWAY 259...HEAVY
DAMAGE TO A FARMHOUSE. A BARN WAS DAMAGED. NUMEROUS
TREES WERE DOWN BLOCKING HIGHWAY 31W.
&&
EVENT NUMBER LMK0900519
MRCLocal storm report, Jun 11, 7:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
839 PM EDT THU JUN 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND DMG 3 SW HAYWOOD 36.92N 86.01W
06/11/2009 BARREN KY FIRE DEPT/RESCUE
TREE DOWN ON HIGHWAY 31E
&&
EVENT NUMBER LMK0900520
SULLIVANLocal storm report, Jun 11, 7:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EDT THU JUN 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0843 PM HEAVY RAIN 7 WNW BROWNSVILLE 37.23N 86.38W
06/11/2009 M2.50 INCH EDMONSON KY COCORAHS
FELL OVER THE PAST 40 MINUTES.
&&
EVENT NUMBER LMK0900521
MRCLocal storm report, Jun 11, 7:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
847 PM EDT THU JUN 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG HORSE CAVE 37.17N 85.91W
06/11/2009 HART KY ESPOTTER
A FEW TREES WERE DOWN IN THE WIG WAM ROAD AREA.
&&
EVENT NUMBER LMK0900522
MRCLocal storm report, Jun 11, 7:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
853 PM EDT THU JUN 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND DMG 2 N SMITHS GROVE 37.08N 86.21W
06/11/2009 WARREN KY LAW ENFORCEMENT
SEVERAL HOMES WERE DAMAGED NEAR THE INTERSECTION OF US
31W AND HIGHWAY 101. POSSIBLE TORNADO.
&&
EVENT NUMBER LMK0900523
MRCLocal storm report, Jun 11, 7:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EDT THU JUN 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 2 E GLASGOW 37.00N 85.89W
06/11/2009 E0.70 INCH BARREN KY LAW ENFORCEMENT
REPORTED AT MILE MARKER 16 ON THE CUMBERLAND PARKWAY.
&&
EVENT NUMBER LMK0900524
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:02 PM CDT | Areal Flood Advisory | LMK | Barren, Butler, Edmonson, Green, Hart, Warren | 118 min |
| Jun 11, 7:16 PM CDT | Tornado Warning | LMK | Barren, Edmonson, Warren | 44 min |
| Jun 11, 7:23 PM CDT | Tornado Warning | LMK | Barren, Green, Hart, Metcalfe | 37 min |
| Jun 11, 7:35 PM CDT | Severe Thunderstorm Warning | LMK | Logan, Simpson | 40 min |
| Jun 11, 7:39 PM CDT | Tornado Warning | LMK | Barren, Metcalfe, Monroe | 36 min |
| Jun 11, 7:56 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Cumberland, Green, Metcalfe | 34 min |
| Jun 11, 8:53 PM CDT | Severe Thunderstorm Warning | LMK | Clinton | 27 min |
| Jun 11, 9:01 PM CDT | Tornado Warning | LMK | Cumberland | 14 min |
| Jun 12, 10:22 AM CDT | River Flood Warning | LMK | Butler, Warren | 23 hr |
| Jun 12, 11:28 AM CDT | River Flood Advisory | LMK | Butler, Muhlenberg, Ohio | 36 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.